Skip to content
My WebMD Sign In, Sign Up

Announcements

Useful Links!
Help Our Community Answer Your Questions Better By Including In Your Post: Gender, Have You Been Tested For An STD Yet?
Type Of STD Tests and Results? Any Medications To Control Your STD?



Herpes Getting Worse?
avatar
daddydoom posted:
I have been on genital herpes medication for 20 years. Over the years, my outbreaks have become less frequent but, seemingly, more and more intense. My initial prescription was and has remained 1ea 200mg capsule of zovirax (acyclovir) 5 times daily for 5 days, however over the last several years, I have had to refill my prescription once, twice or sometimes up to 4 times before the symptoms would finally disappear. My latest doctor has recently suggested daily suppressive therapy using valtrex, but I tried that approach several doctors and several years ago and it seems to coincide with the changes in the intensity of my episodes. I have been told by a few doctors that that doesn't make sense, but it is still a fact of my experience. The actual outbreaks do not generally last more than a few days, but the ticklish, burning & itching, at least in the last few years has gone on for several weeks at a time (this last one for over a month) despite a constant diet of acyclovir. Is there something that I am eating or drinking that may be prolonging the symptoms? I sometimes use medicated powder directly on the affected area to reduce the burning and itching. Could this be prolonging the symptoms? Could I have reinfected myself and have been experiencing more than one episode during a period of time? I think it fair to note that I am not, nor have I ever been sexually active during an episode and I have not transmitted the disease to any of my sexual partners. Any help is appreciated.
Reply
 
avatar
daddydoom responded:
bump.
 
avatar
justin1973 responded:
was diagnosed with hsv 2 just 8 months ago. I think i had it since 3 years as per symtoms started. Before i was diagnosed i dont know except 2-3 outbreaks of clusters/blisters that what tingling is and what the hardness on the lingual side is but when i diagnosed and read about hsv2 then i always feel tingling and hardness and the outbreaks also increases and occuring every month. I was in financial tensions and on top of that tension of hsv2 arrived. I think you must be very tense now a days and thats why you are also feeling same. Drink a lot of water and do excercise regularly.
 
avatar
betsyo1967 responded:
It sounds like you generally just treat ob's as they happen. Talk to your doctor about changing to a far more convenient treatment of acyclovir 400mg 3x/day for 5 days or 800mg 3x/day for 2 days to help speed healing. No reason to keep taking it 5x/day for ob's - it's just too much of a hassle and I can't believe that's what you've been doing for 20+ years!!! I was never good at trying to take something every 3 hours while awake and it's not worth the hassle of trying to take pills like that while working either.

I also suggest an additional work up. You are starting to get to the age where urinary issues and prostate issues are also an issue. This sounds like your herpes is flaring up and triggering something else to be more evident ( or something else is going on all the time pretty much and you are also having herpes flare ups to add to your discomfort - might be a chicken and egg type thing ). If it's not all herpes going on, no amount of antivirals you take it going to help. At this point your herpes is not going to cause you to have lingering issues like this once the lesions are all healed up.
 
avatar
daddydoom responded:
Thanks for the info, Betsy. I had asked my doctor if we could change the dosage and she looked at me like I grew a second head and said that herpes is what it is and that this is the way it's treated. She also suggested that it might be something other than herpes going on and suggested that I go to a dermatologist. Is a dermatologist an appropriate doctor to visit for this type of problem? I'd just like a second opinion before I go spend another $200 on a doctor visit just to have them tell me that's not their area of expertise. Any help is appreciated.
 
avatar
betsyo1967 responded:
Yes a dermatologist is the perfect person for follow up with this.

Tell your provider to check the PDR and see the 400mg 3x/day dose.
 
avatar
kls23350 responded:

I too have had more intense and longer lasting outbreaks. i have increased my dosage of acyclovir to 1000mg in the am and then followed up with 400mg q6h for the rest of the day, but that is just me, after reading about dosage increases when the first signs and symptoms start. i also read and have been taking lysine , vit c and zinc and limit motrin, nuts and chicken during an outbreak. it seems to help, also i stopped using medicated powder and just use neosporin to affected areas to heal the skin. good luck and you are alone.
 
avatar
Shodan013 responded:
I made an account to tell you the reason your symptoms are getting worse is because you are counting on the anti vitals and not your immune system. You need a new doctor because he/she has prescribed you way too much medicine.

All the anti viral drugs do is force the virus to go back into hiding in the base of your spine at your lower back where it 'lives'. It hides there waiting to get stronger and attempts to come out again.

The medicine actually is really good and effective at forcing it to hide -- which is how outbreaks quickly disappear or some are prevented when one takes medicine at the tingly phase and avoids having an outbreak-- because the tingly phase is when it is starting to come out of hiding and working its way toward your skin, then the medicine scares it back before reaching the surface. I hope this makes sense.

Now if you always take medicine to suppress it will hide until it is strong enough to beat the amount of medicine you showed it previously. I hope this now explains why your outbreaks are getting worse: because you are actually training it to prepare for an increases dose of medicine.

So what do you do? This may be an upsetting solution but your body actually is capable of fighting it off without the medicine albeit painfully and slowly. You are going to have to wait for your body to fight it off on its own so the virus no longer prepares itself for medicine because you are not taking it anymore.

Yes this does mean more frequent outbreaks and worse outbreaks for a time because the strength of the virus will expect the medicine, but it will fix your problem in the long term. Switch your diet and medicine to healthy foods and vitamins that increase your immune system.
 
avatar
Shodan013 replied to Shodan013's response:
And then give it some time before resuming the medicine back at a smaller dose. That should do the trick but it does mean eventually you will have to do this all over again later on.
 
avatar
Shodan013 replied to kls23350's response:
Hey responding to this so you can read my response in hopes that this emails you


Helpful Tips

How Can You Get Most Out This Community?
Hello members, Welcome to the STD community! Please feel free to post or join in any discussions on this community. Useful Tools WebMD ... More
Was this Helpful?
1 of 2 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.